Clinical Trial - Treatment Interruption
Jul 19, 2012
I am participating and a therapeutic vaccine clinical trial which requires a 3 month structured treatment interruption (STI). I began taking atripla approximately 60 days after seroconversion and will have been taking it for 2 years at the STI phase. The protocol calls for me to be switched to truvada and monitored weekly for levels of sustiva in my system until it has been washed out. At that time I will end the truvada and interrupt my treatment for 3 months. I have not seen any recent information regarding the possible side effects of STI but understand that this is a common practice in many clinical trials today. What concerns should I have about the medication interruption and restart after 3 months?
Response from Dr. Henry
The study seems to be taking reasonable precautions to avoid efavirenz resistance ( a concern when stopping Atripla). Stopping HIV Meds leads to a rebound in viral levels typically to pre treatment levels over a 3-6 months time period and a decrease in CD4 count. That is also associated with increased immune activation. Those phenomenon may place a patients at some low or modest increased risk for clinical problems that is not well defined. A subset of patients may experience primary infection syndrome with symptoms and there is an increased risk for transmission of HIV to others with the return of higher CD4 levels. STI trials have generally had low but not zero clinical adverse events and have become less utilized except in the setting of immune interventions such as a therapeutic vaccine trial (as in your case). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blood In Semen After Anal Sex Worried I Have HIV
- What Is The Rate Of Death To Teens From Stds?
- What Kind Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat?
- 16 Week Negative Rapid Hiv Test
- Are Muscle Aches In Legs A Symptom Of Hiv?
- At What CD4 Count Should You Start Taking ARVs
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.